Alert archive / Montana / Wind Advisories in 2022

Wind Advisory 3, NWS Missoula, MT

April 10, 2022Flathead County, Lake County, Sanders County, Montana

NWS Missoula, MT issued this wind advisory at Apr 10, 2022, 2:26 PM MDT for Flathead County, Lake County, Sanders County, Montana. It took effect at Apr 11, 2022, 3:00 AM MDT. It was in force for 17 min.

The area

The counties it named.

The facts

Issued
Apr 10, 2022, 2:26 PM MDT (20:26 UTC)
In effect from
Apr 11, 2022, 3:00 AM MDT
Expired
Apr 11, 2022, 3:17 AM MDT
In force
17 min
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2022-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2022-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1416 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

346 
WWUS75 KMSO 102026
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
226 PM MDT Sun Apr 10 2022

MTZ002-112030-
/O.NEW.KMSO.HW.W.0002.220411T2200Z-220412T1500Z/
/O.NEW.KMSO.WI.Y.0003.220411T0900Z-220411T2200Z/
West Glacier Region-
226 PM MDT Sun Apr 10 2022

...WIND ADVISORY IN EFFECT FROM 3 AM TO 4 PM MDT MONDAY...
...HIGH WIND WARNING IN EFFECT FROM 4 PM MONDAY TO 9 AM MDT
TUESDAY...

* WHAT...For the High Wind Warning, northeast winds 25 to 35 mph
  with gusts up to 50 mph expected, except 35 to 45 mph with gusts
  to 65 mph between Ferndale and Swan Lake. For the Wind Advisory,
  east winds 20 to 30 mph with gusts up to 35 mph expected.
  Isolated snow showers will bring slick spots.

* WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan 
  Lake, Marias Pass, and Polebridge.

* WHEN...For the High Wind Warning, from 4 PM Monday to 9 AM MDT 
  Tuesday. For the Wind Advisory, from 3 AM to 4 PM MDT Monday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MTZ003-112030-
/O.NEW.KMSO.HW.W.0002.220411T2200Z-220412T1500Z/
/O.NEW.KMSO.WI.Y.0003.220411T0900Z-220411T2200Z/
Flathead/Mission Valleys-
226 PM MDT Sun Apr 10 2022

...WIND ADVISORY IN EFFECT FROM 3 AM TO 4 PM MDT MONDAY...
...HIGH WIND WARNING IN EFFECT FROM 4 PM MONDAY TO 9 AM MDT
TUESDAY...

* WHAT...For the High Wind Warning, northeast winds 35 to 45 mph
  with gusts up to 55 mph expected. Gusts up to 70 mph east of
  Highways 206, 35 and 209, and also east side of Flathead Lake. 
  For the Wind Advisory, east winds 20 to 30 mph with gusts up to 
  35 mph expected.

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...For the High Wind Warning, from 4 PM Monday to 9 AM MDT 
  Tuesday. For the Wind Advisory, from 3 AM to 4 PM MDT Monday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MTZ001-112030-
/O.NEW.KMSO.HW.W.0002.220411T2200Z-220412T1500Z/
Kootenai/Cabinet Region-
226 PM MDT Sun Apr 10 2022

...HIGH WIND WARNING IN EFFECT FROM 4 PM MONDAY TO 9 AM MDT
TUESDAY...

* WHAT...Northeast winds 35 to 45 mph with gusts up to 70 mph
  expected east of Highway 93 from the Canadian Border to
  Whitefish. Elsewhere expect northeast winds 15 to 35 mph with 
  gusts up to 55 mph.

* WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to 
  Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to 
  Whitefish.

* WHEN...From 4 PM Monday to 9 AM MDT Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MTZ005-112030-
/O.NEW.KMSO.HW.W.0002.220411T2000Z-220412T0600Z/
Missoula/Bitterroot Valleys-
226 PM MDT Sun Apr 10 2022

...HIGH WIND WARNING IN EFFECT FROM 2 PM MONDAY TO MIDNIGHT MDT
MONDAY NIGHT...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 55 mph
  expected in the Missoula Valley. Northeast wind 35 to 45 mph
  with gusts to 60 mph in the Rattlesnake area. North winds 25 to
  35 mph in the Bitterroot Valley developing late.

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...From 2 PM Monday to midnight MDT Monday night.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MTZ004-112030-
/O.NEW.KMSO.HW.W.0002.220411T2300Z-220412T1200Z/
Lower Clark Fork Region-
226 PM MDT Sun Apr 10 2022

...HIGH WIND WARNING IN EFFECT FROM 5 PM MONDAY TO 6 AM MDT
TUESDAY...

* WHAT...Northeast winds 15 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, 
  Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to 
  Haugan.

* WHEN...From 5 PM Monday to 6 AM MDT Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
1 follow-up statement
785 
WWUS75 KMSO 110917
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
317 AM MDT Mon Apr 11 2022

MTZ002-120930-
/O.CAN.KMSO.WI.Y.0003.000000T0000Z-220411T2200Z/
/O.NEW.KMSO.WI.Y.0004.220411T1500Z-220411T2200Z/
/O.CON.KMSO.HW.W.0002.220411T2200Z-220412T1500Z/
West Glacier Region-
317 AM MDT Mon Apr 11 2022

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 4 PM MDT
THIS AFTERNOON...
...HIGH WIND WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON
TO 9 AM MDT TUESDAY...

* WHAT...For the High Wind Warning, northeast winds 25 to 35 mph
  with gusts up to 50 mph expected, except 35 to 45 mph with gusts
  to 65 mph between Ferndale and Swan Lake. For the Wind Advisory,
  east winds 20 to 30 mph with gusts up to 35 mph expected.

* WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan 
  Lake, Marias Pass, and Polebridge.

* WHEN...For the High Wind Warning, from 4 PM this afternoon to 
  9 AM MDT Tuesday. For the Wind Advisory, from 9 AM this 
  morning to 4 PM MDT this afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MTZ003-120930-
/O.CAN.KMSO.WI.Y.0003.000000T0000Z-220411T2200Z/
/O.NEW.KMSO.WI.Y.0004.220411T1500Z-220411T2000Z/
/O.EXT.KMSO.HW.W.0002.220411T2000Z-220412T1500Z/
Flathead/Mission Valleys-
317 AM MDT Mon Apr 11 2022

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 2 PM MDT
THIS AFTERNOON...
...HIGH WIND WARNING NOW IN EFFECT FROM 2 PM THIS AFTERNOON TO
9 AM MDT TUESDAY...

* WHAT...For the High Wind Warning, northeast winds 35 to 45 mph
  with gusts up to 55 mph expected. Gusts up to 70 mph east of
  Highways 206, 35 and 209, and also east side of Flathead Lake. 
  For the Wind Advisory, east winds 20 to 30 mph with gusts up to 
  35 mph expected.

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...For the High Wind Warning, from 2 PM this afternoon to 
  9 AM MDT Tuesday. For the Wind Advisory, from 9 AM this 
  morning to 2 PM MDT this afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MTZ001-120930-
/O.CON.KMSO.HW.W.0002.220411T2200Z-220412T1500Z/
Kootenai/Cabinet Region-
317 AM MDT Mon Apr 11 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON
TO 9 AM MDT TUESDAY...

* WHAT...Northeast winds 35 to 45 mph with gusts up to 70 mph 
  expected east of Highway 93 from the Canadian Border to 
  Whitefish. Elsewhere expect northeast winds 15 to 35 mph with 
  gusts up to 55 mph.

* WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to 
  Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to 
  Whitefish.

* WHEN...From 4 PM Monday to 9 AM MDT Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MTZ004-120930-
/O.CON.KMSO.HW.W.0002.220411T2300Z-220412T1200Z/
Lower Clark Fork Region-
317 AM MDT Mon Apr 11 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON
TO 6 AM MDT TUESDAY...

* WHAT...Northeast winds 15 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, 
  Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to 
  Haugan.

* WHEN...From 5 PM Monday to 6 AM MDT Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MTZ005-120600-
/O.CON.KMSO.HW.W.0002.220411T2000Z-220412T0600Z/
Missoula/Bitterroot Valleys-
317 AM MDT Mon Apr 11 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON
TO MIDNIGHT MDT TONIGHT...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 55 mph 
  expected in the Missoula Valley. Northeast wind 35 to 45 mph 
  with gusts to 60 mph in the Rattlesnake area. North winds 25 
  to 35 mph in the Bitterroot Valley developing late.

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...From 2 PM Monday to midnight MDT Monday night.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Apr 10, 3:15 AM MDT, 11 hours 11 minutes earlier.

Area forecast discussion, Apr 10, 3:15 AM MDT, 11 hours 11 minutes before
Area Forecast Discussion...corrected
National Weather Service Missoula MT
315 AM MDT Sun Apr 10 2022

...Unusually cold wintry pattern continues through mid-week...
...Heavy snow and damaging wind risk increasing...

.DISCUSSION...Snow shower activity will increase across
Clearwater and Idaho counties this morning as a shortwave trough
axis moves overhead. Winter Weather Advisories remain in effect as
1 to 4 inches of snow is expected through Noon. Another distinct
area of snow shower activity will develop across the Glacier Park
region and Flathead Valley this afternoon and evening as a weak
backdoor cold front pushes through. A 30-40% probability exists
for 2 inches or more of snow across US-93 corridor from the
Flathead Valley to Eureka and for the West Glacier region. The
aforementioned shortwave trough will push across western Montana
this afternoon. Convective snow and/or graupel showers will once
again become widespread.

A closed low will deepen as it moves onshore along the Oregon
coast Monday morning. Northeast winds will increase across
northwest and west-central Montana Monday as the low begins to
track eastward into central Oregon. Model ensemble guidance
continues to advertise a variety of snow, wind, and cold impacts
which will be outlined below.

*Heavy Snow
 A closed surface low and mid-level circulation center
 will track across southern Lemhi County into southwest Montana
 Monday night into Tuesday morning. A band of moderate to heavy
 snow will develop on the north-northwest periphery of these
 aforementioned features. Snow amounts have trended higher across
 the Lower Hells Canyon/Salmon River area and Lemhi County Idaho.
 Therefore, winter storm watches have been issued. To put this
 potential spring snow event into perspective, the 1st and 2nd
 highest 1-day snow totals for Riggins, ID is 6.4 inches (April
 10, 1903) and 0.4 inches (April 13, 1972). The current forecast
 has 2 inches of snow for Riggins. Furthermore, Salmon, ID will
 likely see a top-3 April snow event as 3-6 inches is currently in
 the forecast. Snow amounts have also trended higher along the
 I-90 corridor from Deer Lodge to Butte. The heaviest amounts will
 focus across Silver Bow County, where easterly upslope winds
 along the divide will enhance snowfall.

*Damaging Wind
 There is growing concern and evidence for a
 damaging wind event across northwest Montana Monday into Monday
 night. The surface low tracking eastward across Oregon will draw
 a record cold (for mid-April) Canadian air mass over the divide.
 The pressureM gradient will tighten rapidly Monday night as a surface
 high strengthens across north-central Montana and the surface low
 moves into Lemhi County. The pressure gradient along with deep
 east-northeast winds give us high confidence for wind gusts of at
 least 40 mph or greater to occur, especially along western slopes
 of mountain ranges from the Canadian border down to the Mission
 Mountains. As mentioned in the previous discussion, GFS MOS
 continues to highlight sustained winds of 50 knots Monday night
 for Kalispell, signaling concern for a damaging wind event.
 Further, vertical cross-sections this morning depict a classic
 mountain wave wind storm set-up along west slopes of the Mission,
 Swan, and Whitefish Ranges. One area of particular concern is
 along the east shore of Flathead Lake, where NBM4.1 is
 highlighting a 35% chance for wind gusts up to 55 mph. Given the
 spread and abrupt trend within guidance in the last 24-hours, we
 elected to hold off on high wind watches for now. These trends
 will be monitored closely in the next 12 hours. Consider
 preparing for damaging winds if you live in northwest Montana.
 Are you prepared for power outages? Is your car susceptible to
 falling trees?

*Record Cold
 Record low maximum temperatures are likely Tuesday
 and Wednesday across the Northern Rockies. Forecast highs have
 trended lower compared to 24-hours ago, with temperatures
 struggling to reach the freezing mark (Tuesday) across west-
 central and northwest Montana. Highs will only manage the 20s
 along the divide. Those with agricultural interests and cold
 sensitive plants/crops should begin to prepare for low
 temperatures in 20s across lower elevations of Idaho, teens
 across western Montana valleys, and single digits along the
 divide. Below-zero temperatures are possible across the I-90
 corridor from Garrison Junction to Butte Wednesday and Thursday
 morning. NBM probabilities suggest a 15-25% chance of this
 outcome.

Thursday into next weekend, the active weather pattern may
continue. Model ensemble guidance is trending towards another
closed low moving across the Pacific Northwest into the Northern
Rockies. /Lukinbeal

&&

.AVIATION...Another round of convective snow and graupel showers
is expected this afternoon and evening. An area of organized snow
shower activity will develop across Clearwater and Idaho counties
this morning, where 1 to 4 inches of snow is expected. Snow shower
activity will organize across northwest Montana near the Glacier
Park region through this evening as an upper level wave stalls
overhead and a backdoor Canadian front moves over the divide.
There is a 35% chance for 2 inches or more of snow at KGPI by
11/0600z. Winds will trend weaker today, with most terminals
seeing gusts below 15 knots. /Lukinbeal

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...     Winter Storm Watch from Monday evening through Tuesday morning
     Bitterroot/Sapphire Mountains...Butte/Blackfoot Region.

ID...Winter Weather Advisory until noon PDT today Lower Hells
     Canyon/Salmon River Region.

     Winter Storm Watch from Monday afternoon through Tuesday morning
     Lower Hells Canyon/Salmon River Region.

     Winter Weather Advisory until noon PDT today Southern Clearwater
     Mountains.

     Winter Storm Watch from Monday evening through Tuesday morning
     Eastern Lemhi County...Western Lemhi County.

     Winter Weather Advisory until noon PDT today Orofino/Grangeville
     Region.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 2:26 PM MDTHigh Wind WarningMSOFlathead, Lake, Lincoln, Mineral, Missoula, Ravalli and 1 more43 hr
Apr 10, 2:44 PM MDTWinter Storm WarningMSODeer Lodge, Granite, Missoula, Powell, Ravalli, Silver Bow45 hr
Apr 10, 2:44 PM MDTWinter Weather AdvisoryMSOGranite, Lake, Missoula, Powell, Ravalli42 hr

Nearby

Wind Advisories in Montana, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.